Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 59, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 12, 2017, 4:54 PM MDT for Eddy County, New Mexico. It was in force for 66 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 12, 2017, 4:54 PM MDT (22:54 UTC)
- Expired
- Apr 12, 2017, 6:00 PM MDT
- In force
- 66 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 181 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 12, 5:20 PM MDT | HAIL 1 | 2 Nw Carlsbad, NM | |
| Apr 12, 5:31 PM MDT | HAIL 0.88 | 2 Ne Carlsbad, NM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 12, 1:04 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.9 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- -60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
197
WUUS54 KMAF 122254
SVRMAF
NMC015-130000-
/O.NEW.KMAF.SV.W.0059.170412T2254Z-170413T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
454 PM MDT WED APR 12 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Central Eddy County in southeastern New Mexico...
* Until 600 PM MDT
* At 454 PM MDT, a severe thunderstorm was located near Brantley Lake
State Park, or 13 miles northwest of Carlsbad, moving east at 20
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Carlsbad, Brantley Lake State Park, Avalon, Living Desert State
Park, Carlsbad North, Lake Avalon, Otis and Cavern City Air
Terminal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3239 10451 3257 10453 3265 10405 3232 10404
TIME...MOT...LOC 2254Z 265DEG 19KT 3249 10444
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
159
WWUS54 KMAF 122321
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
521 PM MDT WED APR 12 2017
NMC015-130000-
/O.CON.KMAF.SV.W.0059.000000T0000Z-170413T0000Z/
Eddy NM-
521 PM MDT WED APR 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR CENTRAL EDDY COUNTY...
At 521 PM MDT, a severe thunderstorm was located over Avalon, or near
Carlsbad, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Carlsbad, Brantley Lake State Park, Avalon, Living Desert State Park,
Carlsbad North, Lake Avalon, Otis and Cavern City Air Terminal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3239 10451 3257 10453 3265 10405 3232 10404
TIME...MOT...LOC 2321Z 269DEG 23KT 3249 10422
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 12:39 PM MDT, 4 hours 15 minutes earlier.
Area forecast discussion, Apr 12, 12:39 PM MDT, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
139 PM CDT Wed Apr 12 2017
.DISCUSSION...
An active afternoon and evening of severe weather is underway as
storms have begun developing across the higher terrain of W TX and
SE NM. Copious amounts of low level moisture, along with strong
lift, instability, and shear will lead to a risk of severe
thunderstorms and flooding through the night. Please see the
mesoscale discussion that will follow shortly regarding today and
tonight's severe weather threat. Storms look likely to organize
into an MCS this evening and push east across the area bringing
widespread heavy rain. A Flash Flood Watch has been issued for
much of the area through Thursday morning. Look for widespread
rainfall amount of 1-2 inches with isolated higher amounts
possible.
The shortwave trough associated with these storms will move across
the area overnight. Storms will linger across the eastern Permian
Basin Thursday morning before redevelopment out west is possible
by afternoon. Strong surface heating along with moist, upslope
flow could lead to isolated severe storms in the higher terrain.
SW flow aloft will continue Friday into early next week bringing
with it more chances for showers and thunderstorms. We could see
storms develop across the area each afternoon as temperatures warm
well above normal and low level moisture remains in place. It
appears the next significant chance of rain will come Easter
Sunday as a stronger wave crosses the region. These storms will
again have the potential to be severe and contain locally heavy
rain.
Drier and much warmer conditions look to arrive by the middle of
next week as the upper flow flattens across the southern U.S.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 60 76 61 77 / 80 50 10 10
Carlsbad 59 80 59 86 / 70 30 10 20
Dryden 63 78 62 80 / 70 20 20 20
Fort Stockton 62 79 60 84 / 80 30 20 30
Guadalupe Pass 55 79 56 81 / 60 30 20 10
Hobbs 57 75 58 80 / 80 40 10 20
Marfa 55 79 54 83 / 70 30 30 20
Midland Intl Airport 60 76 61 78 / 80 40 10 10
Odessa 60 77 61 78 / 80 40 10 20
Wink 62 81 61 84 / 80 30 10 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through late tonight for Central Lea County-
Eddy County Plains-Guadalupe Mountains of Eddy County-
Northern Lea County-Southern Lea County.
TX...Flash Flood Watch through Thursday morning for Andrews-Borden-
Crane-Davis/Apache Mountains Area-Dawson-Ector-Gaines-
Glasscock-Guadalupe Mountains-Howard-Loving-Martin-Midland-
Mitchell-Pecos-Reagan-Reeves County and Upper Trans Pecos-
Scurry-Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.
&&
29Hazardous weather outlook, Apr 12, 12:43 PM MDT, 4 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 143 PM CDT Wed Apr 12 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-131845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 143 PM CDT Wed Apr 12 2017 /1243 PM MDT Wed Apr 12 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Strong thunderstorms are possible across all of west Texas and southeast New Mexico this afternoon and tonight. Some of the storms may become severe, with large hail and damaging winds being the main threats. However a tornado or two cannot be ruled out, especially over southeastern New Mexico this afternoon and evening. Frequent lightning strikes will likely accompany storms, as will locally heavy rainfall and the potential for flash flooding, particularly this tonight when one or more thunderstorm complexes could form. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Strong, if not severe, storms will be possible each afternoon and evening from Thursday afternoon through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this afternoon. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Apr 12, 3:55 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
355 PM MDT WED APR 12 2017
NMZ028-122245-
Eddy County Plains NM-
355 PM MDT WED APR 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDDY COUNTY UNTIL
445 PM MDT...
At 355 PM MDT, Doppler radar was tracking a strong thunderstorm over
Hope, moving northeast at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Artesia, Hope and Artesia Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
A severe thunderstorm watch remains in effect until 800 PM MDT for
southeastern New Mexico.
LAT...LON 3296 10463 3296 10448 3279 10437 3267 10477
3278 10484 3284 10484
TIME...MOT...LOC 2155Z 241DEG 15KT 3278 10475Special weather statement, Apr 12, 3:58 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
458 PM CDT WED APR 12 2017
TXZ060-067-122230-
Ward TX-Winkler TX-
458 PM CDT WED APR 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WARD AND
SOUTHWESTERN WINKLER COUNTIES UNTIL 530 PM CDT...
At 457 PM CDT, Doppler radar was tracking a strong thunderstorm near
Barstow, or 9 miles northeast of Pecos, moving east at 15 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Barstow.
THIS INCLUDES Interstate 20 between mile markers 50 and 64.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
A severe thunderstorm watch remains in effect until 900 PM CDT for
western and southwestern Texas.
LAT...LON 3160 10350 3165 10339 3165 10333 3169 10332
3173 10323 3147 10313 3143 10342 3143 10344
3142 10345 3143 10347 3153 10350 3155 10350
3158 10352
TIME...MOT...LOC 2157Z 249DEG 14KT 3153 10342
85Local storm report, Apr 12, 4:21 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
521 PM CDT WED APR 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM HAIL 1 SE SEVEN RIVERS 32.58N 104.41W
04/12/2017 E1.75 INCH Eddy NM PUBLIC
REPORTED AT CARLSBAD KOA HOLIDAY CAMPGROUND.
&&
AMBER.HLUCHANLocal storm report, Apr 12, 4:32 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
532 PM CDT WED APR 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 2 SSW VERHALEN 31.10N 103.60W
04/12/2017 E2.00 INCH Reeves TX STORM CHASER
&&
AMBER.HLUCHANSpecial weather statement, Apr 12, 4:34 PM MDT, 20 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 434 PM MDT WED APR 12 2017 NMZ028-122300- Eddy County Plains NM- 434 PM MDT WED APR 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL EDDY COUNTY UNTIL 500 PM MDT... At 434 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles southwest of Seven Rivers Airport, or 22 miles west of Carlsbad, moving east at 25 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Carlsbad, Brantley Lake State Park, Living Desert State Park, Seven Rivers, Seven Rivers Airport and Carlsbad North. A severe thunderstorm watch remains in effect until 800 PM MDT for southeastern New Mexico. LAT...LON 3240 10468 3259 10468 3261 10434 3237 10418 TIME...MOT...LOC 2234Z 269DEG 24KT 3250 10459
Local storm report, Apr 12, 4:51 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
551 PM CDT WED APR 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 19 SSW PECOS 31.16N 103.62W
04/12/2017 E1.75 INCH Reeves TX PUBLIC
&&
AMBER.HLUCHANThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 8:25 AM MDT | Special Weather Statement | MAF | Eddy | 50 min |
| Apr 12, 9:20 AM MDT | Special Weather Statement | MAF | Lea | 40 min |
| Apr 12, 10:00 AM MDT | Special Weather Statement | MAF | Lea | 45 min |
| Apr 12, 10:48 AM MDT | Special Weather Statement | MAF | Lea | 42 min |
| Apr 12, 11:26 AM MDT | Special Weather Statement | MAF | Lea | 64 min |
| Apr 12, 11:27 AM MDT | Flash Flood Watch | MAF | Eddy, Lea | 15 hr |
| Apr 12, 12:33 PM MDT | Special Weather Statement | MAF | Eddy | 42 min |
| Apr 12, 12:48 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 42 min |
| Apr 12, 2:58 PM MDT | Special Weather Statement | MAF | Eddy | 47 min |
| Apr 12, 3:30 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 60 min |
| Apr 12, 3:55 PM MDT | Special Weather Statement | MAF | Eddy | 50 min |
| Apr 12, 4:26 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 64 min |
| Apr 12, 4:34 PM MDT | Special Weather Statement | MAF | Eddy | 26 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.